Should You Take a 'Drug Holiday' From Bisphosphonates?

Medically Reviewed

Bisphosphonates, the most commonly prescribed medications for osteoporosis, have clearly been shown to reduce fracture risk in both men and women. What’s unclear is how long these medications can be taken to get the greatest benefit with the least amount of harm. Recently, a report from an American Society for Bone and Mineral Research (ASBMR) task force attempted to bring some clarity to the issue—despite the lack of research data—and provide guidance on how long to continue use and when a “drug holiday” may be considered.

Balancing benefits and risks

The benefits of bisphosphonate use for people with osteoporosis are well documented. Clinical trials lasting three to four years have shown that alendronate (Fosamax), ibandronate (Boniva), risedronate (Actonel and Atelvia), and zoledronic acid (Reclast) are effective in building bone density and reducing the risk of vertebral fractures by 40 to 70 percent, hip fractures by 20 to 50 percent, and nonvertebral fractures by 15 to 39 percent. Alendronate has shown the potential to maintain bone density for up to 10 years, compared with seven years for risedronate and six years for zoledronic acid.

Even with these clear benefits, bisphosphonates should not be taken indefinitely. Prolonged use of bisphosphonates and accumulation of the drugs in the bone have been linked to rare side effects. Some studies have shown that people using intravenous bisphosphonates may have a higher risk of osteonecrosis of the jaw—areas of exposed, dead bone in the jaw.

The complication is rare among people using oral bisphosphonates to treat osteoporosis; risk is higher in cancer patients on high intravenous doses of these drugs. Still, some evidence suggests that the risk of osteonecrosis of the jaw increases the longer bisphosphonates are used.

Another rare complication associated with bisphosphonates is atypical femoral fractures—unusual types of breaks in the thigh bone. Although these types of fractures account for less than one percent of all hip and femur (thigh bone) fractures whether you’re taking a bisphosphonate or not, there is enough of an association that in 2010 the Food and Drug Administration (FDA) required drug labels be amended to include information about the risk of atypical femoral fractures.

Researchers describe prolonged use as “the dominant risk factor for these rare fractures,” but data suggest the risk of atypical femoral fractures falls by 70 percent per year after stopping bisphosphonate use.

If you develop either osteonecrosis of the jaw or an atypical femoral fracture, your bisphosphonate should be discontinued. To prevent these unlikely but serious side effects in the first place, the ASBMR task force and other groups have advocated for a “drug holiday”—suspending use for two to three years and then resuming use if needed.

This strategy is designed to help patients get maximum benefit from a drug therapy with fewer rare side effects, and it’s a tactic that has been used successfully in other chronic diseases, such as Parkinson’s and rheumatoid arthritis.

Are you a candidate for a drug holiday?

Postmenopausal women with osteoporosis who have been treated with an oral bisphosphonate for five years or more, or an IV bisphosphonate for three years or more, may benefit from a drug holiday, according to the ASBMR task force. The decision should be made in consultation with your doctors, and you’ll need to be actively monitored during the drug holiday.

Good candidates are women who have low bone density but have never had a fracture—either before they began therapy or while on therapy. If you are in this category, you can be followed with dual-energy X-ray absorptiometry (DXA) scans or blood or urine tests to measure bone turnover during the drug holiday. These will help assess whether your bone mineral density is stable and determine if you’ve developed other risk factors for fractures that suggest you need to go back on the bisphosphonate or another drug.

In contrast, if you are over the age of 70, have had an osteoporotic fracture before or while on therapy, or tests such as the DXA scan or other personal factors suggest your risk for fracture is high, the benefits of bisphosphonate therapy may outweigh the rare risk of osteonecrosis of the jaw and atypical femoral fracture— and you would not be considered an appropriate candidate for a drug holiday.

Your healthcare provider might suggest you continue with your bisphosphonate for up to 10 years for oral therapy and six years for IV therapy. In these instances, the ASBMR task force recommends that your provider review whether you are taking your bisphosphonate correctly or if you need a different drug, as well as look into whether you have a secondary cause of osteoporosis that is raising your risk of fracture, such as the use of corticosteroids or anticonvulsants.

Among men, there is even less clinical research than among women to create guidance about drug holidays, so for now the ASBMR task force recommends that men with osteoporosis be managed in the same way as women: If you have had a fracture or are otherwise at high risk for fracture, you should continue bisphosphonate therapy. If you have never fractured and are at low risk, you should discuss with your doctor the possibility of taking a drug holiday.

For men and women with osteoporosis due to corticosteroid use, research into the benefits versus risks of continuing bisphosphonate use is likewise sparse. But the task force says that in most cases, if you’re on a steroid you should continue bisphosphonates or switch to teriparatide (Forteo) to protect your bones.

Strategies for taking a drug holiday

If you and your healthcare provider decide that a drug holiday is right for you, follow these tips:

See your provider regularly for evaluation while you are off your bisphosphonate. The considered advice of the ASBMR task force and other experts in the absence of solid data is to discontinue use for two to three years and then reinitiate therapy.

To lower your risk of osteonecrosis of the jaw while on a bisphosphonate, practice good oral hygiene and schedule routine dental visits. If you experience any dental problems such as bleeding or pain in the gums, see your dentist immediately. If there is a planned tooth extraction, dental procedures, or dental implants, let your healthcare provider know. And be sure to inform your dentist that you are taking an oral or IV bisphosphonate so you can be monitored for signs and symptoms of osteonecrosis of the jaw.

Consult your healthcare provider if you develop pain in your thighs. The FDA notes that many patients who have an atypical femoral fracture experience dull, aching thigh pain weeks to months before the fracture occurs.

Art versus science

Unfortunately, it is unlikely that there will be further clinical research sufficient to determine the best duration of bisphosphonate use, when to take a drug holiday, and when to reinitiate use. The hope is that new drugs will be developed that can be used sequentially with the bisphosphonates to reduce the risk of adverse effects such as osteonecrosis of the jaw and atypical femoral fractures.

Until then, the decision about whether to take a drug holiday or not is as much an art as a science, says the ASBMR task force. Ultimately it should be based on your healthcare provider’s assessment of your health along with your personal preferences for treatment.